Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 14, NWS Indianapolis, IN

May 16, 2019Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 16, 2019, 3:27 PM EDT for Warren County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2019, 3:27 PM EDT (19:27 UTC)
Expired
May 16, 2019, 4:15 PM EDT
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Warren County, IN

The radar

The Indianapolis radar (KIND), 113 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:51 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WUUS53 KIND 161927
SVRIND
INC171-162015-
/O.NEW.KIND.SV.W.0014.190516T1927Z-190516T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
327 PM EDT Thu May 16 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Warren County in west central Indiana...

* Until 415 PM EDT.

* At 325 PM EDT, severe thunderstorms were located along a line
  extending from Stockland to near Claytonville, moving southeast at 
  40 mph. This storm has a history of producing a rotating wall 
  cloud.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Williamsport, West Lebanon, State Line City, Foster, Tab,
  Rainsville and Pence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4048 8752 4048 8730 4034 8715 4034 8717
      4031 8724 4022 8734 4021 8736 4019 8742
      4016 8744 4014 8741 4013 8741 4013 8749
      4015 8749 4015 8753
TIME...MOT...LOC 1925Z 314DEG 35KT 4063 8756 4053 8775 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

AW/50
2 follow-up statements
615 
WWUS53 KIND 161954
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
354 PM EDT Thu May 16 2019

INC171-162015-
/O.CON.KIND.SV.W.0014.000000T0000Z-190516T2015Z/
Warren IN-
354 PM EDT Thu May 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR WARREN COUNTY...

At 353 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Oxford to 9 miles east of 
Rossville, moving southeast at 40 mph. This storm has a history of 
producing a rotating wall cloud.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Williamsport, West Lebanon, State Line City, Foster, Tab, Rainsville
and Pence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 8747 4048 8730 4034 8715 4034 8717
      4031 8724 4022 8734 4021 8736 4019 8742
      4016 8744 4014 8741 4013 8741 4013 8749
      4015 8749 4015 8753 4041 8752
TIME...MOT...LOC 1953Z 314DEG 35KT 4044 8731 4034 8750 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

AW/50
161 
WWUS53 KIND 162009
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
409 PM EDT Thu May 16 2019

INC171-162019-
/O.EXP.KIND.SV.W.0014.000000T0000Z-190516T2015Z/
Warren IN-
409 PM EDT Thu May 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR WARREN COUNTY WILL EXPIRE AT
415 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
west central Indiana.

LAT...LON 4045 8747 4048 8730 4034 8715 4034 8717
      4031 8724 4022 8734 4021 8736 4019 8742
      4016 8744 4014 8741 4013 8741 4013 8749
      4015 8749 4015 8753 4041 8752
TIME...MOT...LOC 2009Z 314DEG 35KT 4034 8718 4024 8737 

$$

AW/50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:53 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 16, 12:53 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1253 PM EDT Thu May 16 2019

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 400 AM EDT Thu May 16 2019

A frontal zone will begin to approach the area today, perhaps
sparking a few thunderstorms near peak heating, with more
potentially moving in overnight as the front gets closer. Chances
will be highest north nearest the boundary over the next couple
of days, before it is forced back northward by developing low
pressure to the west. This will give a brief break of dry weather
as the weekend starts, before the cold front moves in to bring
additional thunderstorms late in the weekend. Periodic chances can
be expected into next week as an active pattern continues.

&&

.NEAR TERM /Rest of Today and Tonight/...
Issued at 942 AM EDT Thu May 16 2019

Fog continues to lift so removed mention of it from the forecast.
Focus is then on convective complex across Wisconsin into Iowa.
There remains a lot of uncertainty on how much if any of this makes
into central Indiana this afternoon. Good warm advection aloft
should help sustain at least part of it, but how much and where
remains in question.

Started PoPs a bit earlier than previous across the northwest given
current timing of the storms. Left PoPs in chance category across
the north for now this afternoon, but will have to continue to watch
closely.

Clouds from the complex will make it into the area, so continued
with increasing clouds for this afternoon. Nudged down high
temperatures a bit given the thicker clouds moving in, but again
will have to watch closely as to where the thickest clouds will go.

Previous discussion follows...

Expect dry weather much of today, but as peak heating approaches,
there will be a chance for remnant boundaries and the approaching
front to spark some storms that could impact portions of the area.
Additional convection may develop into the overnight that will
have the potential to become organized and may pose a severe
threat, mainly north and northeast, as a 40-45KT westerly low
level jet feeds into any storms that do develop. Day one slight
risk is reasonable.

Consensus temperatures looked a little too cool today given the
length of time we're likely to be dry and upstream numbers which
were well into the 80s in spots. Expect upper 70s to low 80s most
areas today. Overnight tonight, warm advection ahead of the
approaching front and widespread cloud cover should keep temps up,
and adjusted temps accordingly. May not drop out of the mid 60s in
spots tonight.

&&

.SHORT TERM /Friday through Saturday Night/...
Issued at 400 AM EDT Thu May 16 2019

Will continue to carry low chances near the boundary Friday into
Friday evening, and then cut off pops late Friday night into
Saturday evening as the front is forced back northward by
approaching low pressure from the west. The cold front will begin
to impinge upon the area late Saturday night and will carry low
chances for thunder in the west as a result.

Consensus temperatures required some minor adjustments but were
generally in the ballpark. Should see our first real taste of
summer Friday and Saturday with highs well into the 80s in spots.

&&

.LONG TERM /Sunday through Wednesday/...
Issued at 322 AM EDT Thu May 16 2019

Models and ensembles in good agree agreement that two strong
negatively-tilted troughs will pivot north across the western
Great Lakes and bring chances for thunderstorms too the area. The
best chances look to be Sunday and Tuesday night. Blend agrees and
so will not make any changes.

For the rest of the long term, good confidence that ridging will
result in mainly dry weather and near normal to above normal
temperatures per the blend.

&&

.AVIATION (Discussion for the 161800Z TAF Issuance)...
Issued at 1253 PM EDT Thu May 16 2019

Outside of any convection, VFR conditions are expected through the
period. Some low level wind shear is possible overnight.

Will continue to monitor TSRA complex across Illinois. The eastern
end is weakening while western end continues. Low confidence in its
evolution into the TAF sites due to less instability locally. For
now will just mention VCSH, but TS definitely still on the table.

Additional SHRA/TSRA will develop tonight with another upper wave.
Greatest coverage will be north of the TAF sites, but enough will be
around to have a VCSH mention at the northern sites.

Isolated convection is possible Friday, but odds are too low to
mention that far out.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Nield
NEAR TERM...Nield/50
SHORT TERM...Nield
LONG TERM...MK
AVIATION...50
Hazardous weather outlook, May 16, 1:49 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
149 PM EDT Thu May 16 2019

INZ021-028>031-035>049-051>057-060>065-067>072-171800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
149 PM EDT Thu May 16 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Thunderstorms are possible. A few may be severe.

Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy
rain and lightning.

Timing: General thunderstorms mainly after 300 PM and then through
the night most areas. Window for severe storms mainly 300 PM to
Midnight.

Discussion: A cold front will approach from the northwest and could .

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: There is a chance for thunderstorms over parts of northern
and central Indiana through Friday evening. A few storms could
become strong to severe with damaging winds and large hail as the
main threats.

Thunderstorms will again be possible Saturday night through Sunday
night and by the middle of next week. Some of the storms could be
strong at times.

Discussion: A front will stall over northern Indiana Friday and
separate strong systems will lift to the western Great Lakes late in
the weekend and the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into the evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:37 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren45 hr
May 16, 2:37 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo72 hr
May 16, 4:03 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren42 min
May 16, 4:42 PM EDTSpecial Weather StatementINDMontgomery48 min
May 16, 4:44 PM EDTSpecial Weather StatementINDBoone46 min
May 16, 4:46 PM EDTSpecial Weather StatementINDHancock, Marion44 min
May 16, 5:06 PM EDTSevere Thunderstorm WarningINDParke, Vermillion39 min
May 16, 5:07 PM EDTAreal Flood AdvisoryINDTippecanoe3 hr
May 16, 5:15 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Hendricks, Henry, Marion30 min
May 16, 5:30 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan, Shelby45 min
May 16, 5:32 PM EDTAreal Flood WarningINDVermillion3 hr
May 16, 5:39 PM EDTSevere Thunderstorm WarningINDParke, Vermillion36 min
May 16, 5:41 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Rush, Shelby34 min
May 16, 5:44 PM EDTTornado WarningINDParke, Vermillion31 min
May 16, 6:06 PM EDTTornado WarningINDClay, Parke, Vermillion, Vigo39 min
May 16, 6:08 PM EDTAreal Flood AdvisoryINDParke3 hr
May 16, 6:08 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Johnson, Rush, Shelby37 min
May 16, 6:24 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam, Vigo31 min
May 16, 6:29 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings31 min
May 16, 6:55 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Jennings50 min
May 16, 7:35 PM EDTAreal Flood AdvisoryINDBartholomew, Jackson, Jennings115 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.